Monday, October 20, 2014
Thursday, August 21, 2008 KMDS, Community Member, asks

Q: Can you mix 20mg of Ambien with 150 mg of Trazodone?

 My teenage daughter has always had trouble sleeping.  She took 20 mg of Ambien at 11:30 p.m.  It is now 2:30 a.m. and she is pleading with me and crying for Trazodone.  Is it safe?  My thought is no, but in her desperation, I thought I'd see what your advice would be.  

Answer This
Answers (2)
HealthGal, Health Guide
8/25/08 8:47pm

That dose of ambien is already quite high - in fact at that dose doctors worry about retrograde amnesia and altered sleep stage issues.  Adding that amount of Trazadone could be highly dangerous.

 

Not to sound too preachy - but you are dispensing way to high doses to a teenager - was this amount of Ambien prescribed to her or did she just decide it wasn't working so I'll take more?  and then to even contemplate adding a second sleep medication - is extremely worrisome to me.

 

Please get a doctor involved who can be the "go to guy" so you are not put in a difficult position by your teen - if she really needs sleep - she needs a professional dispensing the medication. 
And you also should be making sure the meds are in your possession and then being dispensed - having raised 2 teens - these are meds I was in control of - not them.

Reply
TaraRN, Community Member
4/12/09 4:13pm

I am a nurse and have also battled insomnia for years. 20mg of ambien is a very high dose- especially for a teenager. Now, I take trazodone along with ambien and 20mg of ambien + 150 mg of trazodone is a recipe for overdose and serious dependency. Usually when used with trazodone the use is one 10mg ambien and 1-2 of 50mg trazodone tablets. 150mg is way too much to be used in conjunction with 20mg of ambien. Now if ambien is not working for her in 10mg dose, you can ask your doctor for Ambien CR which is dispensed in 12.5 mg and it tends to help you stay asleep longer.The only downside is that it is not available in a generic form so it is more expensive.

 Trazondone is usually not used for children, in fact is NOT recommended for anyone in a pediatric age group as it has serious side effects. It also increases suicidal thoughts and tendencies in teenagers. Please do not self dispense to your child. As rough as it is to have insomnia, she will have to talk to the doctor to find out what is right for her.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By KMDS, Community Member— Last Modified: 06/15/12, First Published: 08/21/08